Texas, 2018Flood in Texas, October 20 to 31, 2018
October 20 to 31, 2018 · NWS CRP · 1 event in 1 county or zone
A couple of episodes of locally heavy rain on the 7th and 15th over the Upper Nueces River watershed provided periods of major flooding on the Nueces River. The flood wave reached McMullen County during the latter half of the month of October.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of episodes of locally heavy rain on the 7th and 15th over the Upper Nueces River watershed provided periods of major flooding on the Nueces River. The flood wave reached McMullen County during the latter half of the month of October.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 20, 5:41 AM CST, 19 minutes earlier.
Area forecast discussion, Oct 20, 5:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
641 AM CDT Sat Oct 20 2018
.DISCUSSION...
Updated for the 12Z Aviation Discussion.
&&
.AVIATION...
Generally IFR ceilings early this morning across area terminals
will transition into MVFR levels by mid-morning today. Ceilings
are then expected to remain at MVFR through the rest of the cycle.
Showers have developed across the Coastal Plains this morning,
and VCSH will continue in the forecast through the afternoon for
ALI/CRP as these sites remain in closer proximity to a coastal
trough. As a response to a building high pressure over South Texas
today, a moderate to strong northerly flow will develop tonight
across the Coastal Bend, with gusty winds possible at CRP. No
major changes to the previous forecast package were required at
this time.
&&
.PREVIOUS DISCUSSION... /Issued 456 AM CDT Sat Oct 20 2018/
SHORT TERM (today through Sunday)...
The combination of copious amounts of moisture and a meandering
coastal trough over the western Gulf of Mexico will continue to
generate showers and a few thunderstorms across South Texas
through the period. Reinforcing high pressure will begin to build
over the area today, which could aid in shifting the coastal
trough slightly southward. However, with model disagreement on
timing and location of the coastal trough, decided to maintain the
higher rain chances across the southern half of the CWA through
the period, as this is the general area where the higher moisture
content will reside. A drier and cooler airmass will be in place
tonight through Sunday, which will limit rain chances across the
north/northeastern portion of the CWA.
Once again early this morning, water levels exceeded 2.0 feet
mean sea level at high tide, resulting in some minor coastal
flooding along the Middle Texas Coast. The water level is expected
to slowly recede this morning, and end the coastal flood threat for
today. A moderate risk for rip currents will remain along the
Gulf-facing beaches today, due mainly to 5 feet and 8 second
period swells impacting the nearshore waters.
LONG TERM (Sunday Night through Saturday)...
Inverted trough will remain over the NW Gulf of Mexico through the
period with cool and overcast conditions persisting to the north of
the boundary over South Texas. Rain chances increase on Monday as
next S/W embedded in subtropical jetstream moves across South Texas.
Another series of S/W's move across the area Tue Night through
Friday bringing more rain and embedded thunderstorms. Will need to
monitor the track of the T.C. Vincent in the East Pacific for later
in the week. The GFS brings this remnant system directly through our
CWA on Friday, while the ECMWF takes this system to our South. Due
to the uncertainty will show 50% POPs during that time period.
Temperatures Monday will approach the record low max for the day
which is 65 in CRP, VCT and LRD. Below normal temps will continue
for the remainder of the period.
MARINE...
A high pressure building over South Texas today will lead to a
strong northeasterly flow and building seas across the Middle
Texas Coastal Waters tonight. SCA conditions will be met this
evening and will continue through Sunday.
SCA conditions will be possible on Monday and again Tuesday as
inverted trough/surface low deepens off the Texas Coast. The long
east-northeast fetch across the N Gulf will result in higher water
levels and minor coastal flooding continuing along the Mid texas
Coast. The latest run of the ESTOFs and PETSS models also support
the continued threat of coastal flooding for much of the week with
water levels peaking above 2ft MSL during each high tide cycle.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 75 66 72 60 65 / 50 40 30 20 70
Victoria 73 62 72 56 62 / 40 20 10 20 70
Laredo 72 62 66 56 61 / 40 40 40 20 60
Alice 73 64 71 57 63 / 50 30 30 20 60
Rockport 77 67 73 61 66 / 60 30 20 20 70
Cotulla 71 61 68 56 61 / 40 20 20 20 70
Kingsville 74 66 73 59 65 / 50 40 40 20 70
Navy Corpus 76 70 74 64 68 / 60 40 40 20 70
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 10 AM CDT this morning For the
following zones: Aransas Islands...Calhoun Islands...
Coastal Aransas...Coastal Calhoun...Coastal Kleberg...
Coastal Nueces...Coastal Refugio...Coastal San Patricio...
Kleberg Islands...Nueces Islands.
High Rip Current Risk until 7 AM CDT this morning For the
following zones: Aransas Islands...Calhoun Islands...
Kleberg Islands...Nueces Islands.
GM...None.
&&
AN/88...AVIATIONHazardous weather outlook, Oct 20, 3:59 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
459 AM CDT Sat Oct 20 2018
TXZ229>234-239>247-342>347-442-443-447-211000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
459 AM CDT Sat Oct 20 2018
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
Scattered showers and isolated thunderstorms will be possible
through tonight across portions of South Texas, mainly along the
Coastal Bend.
The High Risk of Rip Currents along Gulf-facing beaches will be
ending early this morning. However, a Moderate Risk of Rip
Currents will remain in place through the period.
A Coastal Flood Advisory remains in effect through 10 AM CDT
today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered showers will be possible through Sunday with a few
embedded thunderstorms. Numerous to widespread showers with
embedded thunderstorms can be expected on Sunday night into
Monday. Heavy rainfall between 1 and 2 inches with locally higher
amounts will be possible. Localized flooding will be possible as a
result. Scattered to numerous showers with embedded thunderstorms
are also expected Wednesday through Friday.
Moderate Risk of Rip Currents along Gulf-facing beaches Sunday.
Minor coastal flooding between 2 and 2.5 ft MSL will be possible at
the time of high tide through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-211000-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
459 AM CDT Sat Oct 20 2018
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
Isolated thunderstorms will be possible among the widespread
showers across the coastal waters today and tonight. Moderate to
locally heavy rainfall will be possible.
Small Craft Advisory conditions expected to develop tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated thunderstorms will be possible again among the showers
across the coastal waters on Sunday.
Small Craft Advisory conditions are expected to persist through
Monday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
ANM/JM
Flood, McMullen
- When
- October 20, 6:00 AM CST to October 31, 11:59 PM CST
- Where
- McMullen County, 27.38 mi SSW of Tilden to 24.46 mi SE of Wantz
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 28.096, -98.751
Flood wave reached McMullen County on the 20th from the heavy rainfall that occurred over the upper Nueces River watershed. Major flooding continued until the end of the month. Major flooding from west of Tilden to south of Calliham occurred. Roads and bridges near the river were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, October 20, 20182 deaths · 1 injured · $36,000 · 17 events
- Strong Wind in West Virginia, October 20, 2018$340,000 · 13 events
- High Wind in Virginia, October 20 to 21, 2018$100,000 · 50 kt wind · 7 events
- Damaging Winds in Ohio, October 20, 2018$100,000 · 52 kt wind · 3 events
- High Wind in Illinois, October 20, 2018$36,000 · 56 kt wind · 23 events
- High Wind in Illinois, October 20, 2018$61,000 · 51 kt wind · 10 events
- High Wind in North Carolina, October 20 to 21, 2018$82,000 · 55 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 20, 201844 events
- Strong Wind in Kentucky, October 20, 2018$40,000 · 4 events
- High Surf in Hawaii, October 20 to 27, 201817 events
- Strong Wind in Ohio, October 20, 2018$20,000 · 2 events
- Marine Thunderstorm Winds and Waterspouts in Lake Erie, October 20, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790326.